Case report: An unusual case of cisplatin induced paralytic ileus

Rosdiana Abd Rahim, Gwo Fuang Ho

Abstract


Background: Ileus is a failure of normal intestinal motility in the absence of mechanical obstruction. Ileus is thought to result from an imbalance between sympathetic and parasympathetic motor activity, resulting in intestinal atony. Few anti-cancer therapies reported to be associated with paralytic ileus, such as vincristine, vinblastine and paclitaxel. It is thought as a consequences of autonomic neuropathy. Here we present a paralytic ileus experience during cisplatin therapy. Case presentation: We present a case of 57 years old gentleman with diagnosis of metastatic nasopharyngeal carcinoma to lung and multiple bones who develop paralytic ileus following chemotherapy cisplatin and fluorouracil. The patient complained of abdominal discomfort with bloating and not tolerating Ryle tube feeding started 3 days after completion of cycle 2 cisplatin & fluorouracil infusion chemotherapy. No vomiting and still passing out small amount of stool everyday. Physical examination revealed abdominal distension, lower abdominal tenderness, sluggish bowel sound and empty rectum. The blood investigations for electrolyte, renal and hepatic function, and amylase were normal. Abdominal computerized tomography showed diffuse dilatation of small and large bowels extending to the rectum, without any obstructive pathology which was consistent with paralytic ileus. He was hospitalized and treated with nasogastric decompression and partial parenteral nutrition started. The symptoms improved after few days of decompression. Conclusion: Peripheral neuropathy due to cisplatin has been well described, however paralytic ileus has not previously been reported in medical literature. From patient self-reported outcome study, however, this complication was not that uncommon, and was reported by 0.76% of patients receiving cisplatin, especially people who are male, 60 years old and more, have been taking the drug for more than 1 month, also take medication dexamethasone. The present study, after excluding other cause of paralytic ileus, was associated with cisplatin. The mechanism of how cisplatin causes paralytic ileus is poorly understood, maybe due to autonomic neuropathy. Autonomic neuropathy presented with severe postural hypotension has been reported previously in cases of germ cell tumor treated with cisplatin based chemotherapy. This report highlights the need for physicians to be aware of this potential complication when administering cisplatin for such higher-risk group.

Keywords


case report; paralytic ileus; cisplatin

Full Text:

PDF


DOI: http://dx.doi.org/10.30564/amor.v3i6.159

Refbacks

  • There are currently no refbacks.


Copyright (c) 2018 Rosdiana Abd Rahim, Gwo Fuang Ho

Creative Commons License
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.